Iron is a mineral that helps transport oxygen throughout the body via the bloodstream, provides energy and is an antioxidant that can protect cells against damage. Sometimes medications can interfere with the body's absorption of iron or how the body utilizes this mineral. Talk with your doctor about the medications you are taking and their side effects to avoid potential deficiencies.
Video of the Day
Medications for Reflux
Medications used to help treat gastroesophageal reflux disease, or GERD, can change the pH of stomach acid, making it more difficult for the body to absorb iron, according to the University of Maryland Medical Center. The H2 receptor blocker category of drugs for reflux, which includes ranitidine and famotidine, can impair iron absorption, while the proton pump inhibitors, like lansoprazole, have not shown similar effects. Talk with your doctor about whether you are at risk for iron deficiency if you are taking medications for your reflux.
Some antibiotics, known as aminoglycosides, also deplete iron in the body. These medications include gentamicin, neomycin and tobramycin. If you are on antibiotics for an extended period of time, talk with your doctor about risks of vitamin and mineral depletion and how you can supplement your diet to reduce the risk of a deficiency.
Medications for high cholesterol called bile acid sequestrants, like cholestyramine and cholestipol, help lower cholesterol levels, but can also impair iron absorption. The Linus Pauling Institute at Oregon State University suggests taking cholestyramine two hours before or after taking iron supplements to avoid causing problems with absorption. If you are taking medications for high cholesterol, talk to a health care provider about the risk of adverse effects on iron absorption and how to avoid becoming deficient in this mineral.
If you are taking vitamin or mineral supplements as a treatment for any other deficiencies or ailments, these vitamins may interfere with iron absorption and cause a deficiency. Vitamin A, zinc and calcium can all either exacerbate iron-deficiency anemia or reduce the amount of iron absorbed by the body. If you are taking any medications or herbal supplements, ask your doctor if they can deplete your body's iron stores and cause a deficiency, which can lead to health problems.